Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Getting a handle on the Conway knot
HTML articles powered by AMS MathViewer

by Jennifer Hom HTML | PDF
Bull. Amer. Math. Soc. 59 (2022), 19-29

Abstract:

A knot is said to be slice if it bounds a smooth disk in the 4-ball. For 50 years, it was unknown whether a certain 11 crossing knot, called the Conway knot, was slice or not, and until recently, this was the only one of the thousands of knots with fewer than 13 crossings whose slice-status remained a mystery. We will describe Lisa Piccirillo’s proof that the Conway knot is not slice. The main idea of her proof is given in the title of this article.
References
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2020): 57K10
  • Retrieve articles in all journals with MSC (2020): 57K10
Additional Information
  • Jennifer Hom
  • Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia
  • MR Author ID: 923914
  • ORCID: 0000-0003-4839-8276
  • Email: hom@math.gatech.edu
  • Received by editor(s): June 8, 2021
  • Published electronically: September 13, 2021
  • Additional Notes: The author was partially supported by NSF grant DMS-1552285.
  • © Copyright 2021 Jennifer Hom
  • Journal: Bull. Amer. Math. Soc. 59 (2022), 19-29
  • MSC (2020): Primary 57K10
  • DOI: https://doi.org/10.1090/bull/1745
  • MathSciNet review: 4340825